Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Jacksonville, FL

May 4, 1998Appling County, Bacon County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 1998, 1:05 PM EDT for Appling County, Bacon County, Jeff Davis County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 1:05 PM EDT (17:05 UTC)
Expired
May 4, 1998, 1:55 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Appling County, GA, Bacon County, GA, Jeff Davis County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 041705 RRA
SVRJAX
GAC001-005-161-041755-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
105 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPLING COUNTY IN SOUTHEASTERN GEORGIA
  BACON COUNTY IN SOUTHEASTERN GEORGIA
  JEFF DAVIS COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 155 PM EDT


* AT 103 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTH OF ROPER MOVING EAST AT
  45 MPH.

  THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
  ROPER BY 102 PM EDT
  ALMA  BY 110 PM EDT
  ROCKINGHAM BY 115 PM EDT
  PINE GROVE  BY 115 PM EDT
  BAXLEY BY 11`5 PM EDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:14 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 4, 9:14 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 AM EDT MON MAY 4 1998

SHWRS AND TSTMS CONT IN ADV OF FRNTL SYS SLWLY PROGRESSING THRU THE
AREA THIS AM... W/ THE STRONGER STORMS PUSHING OFF THE CST IN THE WRN
FL PNDL. FNT LOOKS TO WASHOUT THRU THE DAY TDY PUSHING SLWLY THRU N
CNTRL FL BY LATE THIS EVE. UPR LVL SHRTWV ACTVTY CONTS TO ROTATE THRU
TROF BASE AS UPR LVL CLOSED LOW OPENS UP AND LIFTS OUT AS THE NXT
STRNG SHRTWV WV ENERGY DROPS DOWN. UPR LVL PTN OVR THE AREA FLATTENS
OUT W/ CONTD ENERGY MOVING THRU THE LWR PTN OF THE SOUTHERN STATES
THRU THE FCST CYCLE.

MRNG SOUNDING IS INDCG A DRY SLOT FROM 950 THRU ABT 700 MB. AFTN CAPES
WHEN MODIFIED APPROACH 3500 (J/KG) W/ PRECIP WATER DROPPING TO ONE INCH.
POTENTIAL LOOKS THERE BUT W/ MSTR SO LMTD... WILL HAVE SCTD TSTMS OVR
GA WHILE FL LOOKS A BIT MORE FAVORABLE.

WILL AMD FL ZONES TO MAKE SOME SLIGHT ADJMTS... FOR GA WOULD ONLY
SUGGEST RAISING TEMPS SLIGHTLY. NOTHERWISE... FCST PACKAGES LOOKS ALRIGHT.

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:02 PM EDTSevere Thunderstorm WarningJAXJeff Davis28 min
May 3, 10:13 PM EDTSevere Thunderstorm WarningJAXAppling32 min
May 4, 1:16 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne49 min
May 4, 1:16 PM EDTSevere Thunderstorm WarningJAXWare49 min
May 4, 2:19 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne61 min
May 4, 3:42 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne78 min
May 4, 3:53 PM EDTSevere Thunderstorm WarningJAXClinch, Echols77 min
May 4, 4:23 PM EDTSevere Thunderstorm WarningJAXBacon, Pierce47 min
May 4, 5:02 PM EDTTornado WarningJAXAppling, Bacon48 min
May 4, 5:14 PM EDTSevere Thunderstorm WarningJAXPierce46 min
May 4, 5:39 PM EDTSevere Thunderstorm WarningJAXWayne51 min
May 4, 6:08 PM EDTSevere Thunderstorm WarningJAXEchols67 min
May 4, 6:12 PM EDTSevere Thunderstorm WarningJAXPierce48 min
May 4, 6:36 PM EDTSevere Thunderstorm WarningJAXWayne64 min
May 4, 7:40 PM EDTSevere Thunderstorm WarningJAXClinch30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.